Alert archive / California / Hazardous Seas Warnings in 2017

Hazardous Seas Warning 1, NWS Eureka, CA

January 1, 2017

NWS Eureka, CA issued this hazardous seas warning at Jan 1, 2017, 3:47 AM PST. It took effect at Jan 1, 2017, 4:00 PM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2017, 3:47 AM PST (11:47 UTC)
In effect from
Jan 1, 2017, 4:00 PM PST
Expired
Jan 1, 2017, 8:37 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

772 
WHUS76 KEKA 011147
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
347 AM PST SUN JAN 1 2017

PZZ470-475-012000-
/O.EXB.KEKA.SC.Y.0128.000000T0000Z-170102T0000Z/
/O.NEW.KEKA.SE.W.0001.170102T0000Z-170102T1200Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
347 AM PST SUN JAN 1 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM PST MONDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED.
THIS SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

* WAVES...13 TO 17 FT AND STEEP FROM THE NW TODAY...BUILDING TO 17
  TO 19 FT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

PZZ450-455-012000-
/O.EXT.KEKA.SC.Y.0128.000000T0000Z-170103T0000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
347 AM PST SUN JAN 1 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST MONDAY...

* WAVES...9 TO 11 FT AND STEEP FROM THE NW TODAY...BUILDING TO 12
  TO 15 FT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
185 
WHUS76 KEKA 011637
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
837 AM PST SUN JAN 1 2017

PZZ470-475-020045-
/O.CAN.KEKA.SC.Y.0128.000000T0000Z-170102T0000Z/
/O.CAN.KEKA.SE.W.0001.170102T0000Z-170102T1200Z/
/O.NEW.KEKA.SC.Y.0001.170101T1800Z-170103T0600Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
837 AM PST SUN JAN 1 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST MONDAY. THE
HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. 

* WAVES...10 TO 13 FT AND STEEP FROM THE NW TODAY...BUILDING TO 17
  TO 20 FT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-455-020045-
/O.CAN.KEKA.SC.Y.0128.000000T0000Z-170103T0000Z/
/O.NEW.KEKA.SC.Y.0001.170101T1800Z-170103T0600Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
837 AM PST SUN JAN 1 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST MONDAY. 

* WAVES...9 TO 11 FT AND STEEP FROM THE NW TODAY...BUILDING TO 16 TO
  18 FT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Dec 31, 2:31 PM PST, 13 hours 16 minutes earlier.

Area forecast discussion, Dec 31, 2:31 PM PST, 13 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
231 PM PST Sat Dec 31 2016

.SYNOPSIS...An upper trough will move south across the Pacific
Northwest tonight, and then become quasi-stationary over western
Oregon through Tuesday. Cold air associated with this trough
combined with persistent shower development will result in
accumulating snowfall over interior portions of Northwest
California Sunday through Wednesday.

&&

.DISCUSSION...Model guidance shows good agreement with the
evolution of a cold upper trough that moves S across WA tonight,
and then retrogrades WSW toward WRN ORE Sunday into Monday. The
trough is forecast to remain stationary over coastal ORE through
TUE, and then phase with a second disturbance moving E across the
Pacific. By Sunday morning, a deep-layer of cold air is forecast
to become situated over NRN CA...with temperatures at H85 near -4
to -6 C, H7 around -16 C, and H5 from -26 to -36 C. This will aid
in lowering snowlevels to 500 feet, with flakes possible as low as
sea level. 24 HR snow accumulations from 4-7 inches appear probable
for highway corridors in interior Humboldt and Del Norte Counties,
as well as NRN Trinity late tonight through Sunday night. Thus, a
winter weather advisory has been issued.

Midlevel temperatures begin to moderate Monday through Wednesday
as the upper trough becomes increasingly positively tilted, and
air of Pacific origin is entrained. However, snow levels will
still range from 1500-2500 feet through Wednesday morning. These
levels combined with augmented precipitation rates associated with
the phasing of a second upper impulse will potentially yield
snowfall totals from 7-14 inches Monday through Wednesday
morning...which has prompted a Winter Storm Watch for most of
interior NWRN CA. Of note, forecast uncertainty is greater during
this time period, particularly Tuesday night/Wednesday...which is
due to increased model spread in the phasing of the two troughs
and subsequent evolution of thermal and mass fields.

After WED, a period of relatively quiet weather is in store for
the region through Friday based on latest model output...followed
by a return to milder/wetter conditions on Saturday.

&&

.AVIATION...A shallow cold front will slide southward along the
Pacific Northwest coast tonight and arrive at the coastal terminals
on Sunday. Clear skies will give way to cloud cover and perhaps MVFR
conditions at KCEC and KACV on Sunday as light precip develops with
the arrival of the front and in the showers behind it. As is common
for this time of year, expect patches of fog and low cloud in the
interior river valleys under clear skies. KUKI may see brief IFR
ceilings early Sunday morning, otherwise VFR will prevail there.

&&

.MARINE...Northerly winds and seas have diminished substantially,
primarily across the inner waters. ASCAT pass from yesterday evening
indicated a broad swath of northerly winds from 35 to 40kt across
the entire outer waters north of the Cape. The CDIP buoy anchored
WSW of Cape Mendocino reported short period seas of 18 to 20 ft
overnight.

The potential for low end gales still exist tonight, mainly gusts to
35kt. Thus will maintain the gale warning through tonight for the
outer waters. It may need to be dropped sooner as another front
drops down from the north tonight and busts down the surface
pressure gradient across our waters. The thing to note with this
next front is the surge of northwesterly winds of 30-40 kt in Oregon
offshore waters (60-250nm) tonight into Sunday. This will no doubt
generate a large northwesterly swell group that will propagate into
our coastal waters late in the day on Sunday. The swell will be mid
period dominant, but it will be steep with heights expected to reach
18-20 ft. Granted blustery NW winds will continue to propel the
swell in our waters through Sunday night when it should peak at or
around 20ft. There will be lingering heights in the mid teens on
Monday, but overall the NW swell will subside fairly quickly due to
the proximity of the wave generation region.

The GFS, GEM, NAM and ECMWF were in decent agreement with a low
forming offshore the coast Monday. This low will slowly meandering
around through Tue. Another surface low will develop on Tue and
approach from the SW. The GFS was the most aggressive and has the
warm low barreling northward toward the California coast and merging
with the cold northern low Tue night into Wed. The other models,
ECMWF and GEM, were no where near as bullish and have the low
staying farther offshore with a slower ENE progression. The slower
and more southern track seems more realistic at this time. None of
the models have been doing all that great and the GFS may still come
out on top. It is interesting to note the rather drastic drop in
seas mid to late next week. The latest run of the WWW3 and NWPS
continue to indicate a hodgepodge of small wave groups combining up
to 4 to 6 ft at various periods. It appears the offshore low or
series of lows will not generate any significant waves.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
     CAZ102-105-106.

     Winter Storm Watch from late Sunday night through Wednesday
     morning for CAZ102-105>108-110-111.

NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning until 4 PM PST this afternoon for PZZ450.

     Small Craft Advisory until 9 PM PST Monday for PZZ455.

     Gale Warning until 2 AM PST Sunday for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 31, 4:02 PM PST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
402 PM PST SAT DEC 31 2016

CAZ101-103-104-109-112-113-020015-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
402 PM PST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW WILL DEVELOP LATE TONIGHT OVER INTERIOR DEL NORTE AND
HUMBOLDT COUNTIES...AS WELL AS PORTIONS OF TRINITY COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW LEVELS ARE FORECAST TO FALL TO 500 FEET OVER DEL
NORTE...HUMBOLDT...AND TRINITY COUNTIES...AND AROUND 1500 FEET
OVER MENDOCINO COUNTY...SUNDAY NIGHT THROUGH MONDAY NIGHT. SNOW
LEVELS WILL THEN INCREASE TO AROUND 1500 TO 2500 FEET TUESDAY AND
TUESDAY NIGHT. AS THIS TAKES PLACE...PERSISTENT SHOWER DEVELOPMENT
WILL OCCUR ACROSS THE REGION RESULTING IN MODERATE TO OCCASIONALLY
HEAVY SNOW OVER INTERIOR NORTHWEST CALIFORNIA. 1 TO 7 INCHES OF
SNOW IS EXPECTED TO ACCUMULATE FOR LOCATIONS ABOVE 1000 FEET
SUNDAY AND SUNDAY NIGHT...WITH AN ADDITIONAL 5 TO 14 INCHES
POSSIBLE MONDAY THROUGH WEDNESDAY ABOVE 1500 FEET.

PLEASE REFER TO THE LATEST WATCH...ADVISORY OR WARNING
STATEMENTS...AS THEY ARE ISSUED...FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ102-105>107-020015-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-
402 PM PST SAT DEC 31 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 4 AM PST
MONDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW WILL DEVELOP LATE TONIGHT OVER INTERIOR DEL NORTE AND
HUMBOLDT COUNTIES...AS WELL AS PORTIONS OF TRINITY COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW LEVELS ARE FORECAST TO FALL TO 500 FEET OVER DEL
NORTE...HUMBOLDT...AND TRINITY COUNTIES...AND AROUND 1500 FEET
OVER MENDOCINO COUNTY...SUNDAY NIGHT THROUGH MONDAY NIGHT. SNOW
LEVELS WILL THEN INCREASE TO AROUND 1500 TO 2500 FEET TUESDAY AND
TUESDAY NIGHT. AS THIS TAKES PLACE...PERSISTENT SHOWER DEVELOPMENT
WILL OCCUR ACROSS THE REGION RESULTING IN MODERATE TO OCCASIONALLY
HEAVY SNOW OVER INTERIOR NORTHWEST CALIFORNIA. 1 TO 7 INCHES OF
SNOW IS EXPECTED TO ACCUMULATE FOR LOCATIONS ABOVE 1000 FEET
SUNDAY AND SUNDAY NIGHT...WITH AN ADDITIONAL 5 TO 14 INCHES
POSSIBLE MONDAY THROUGH WEDNESDAY ABOVE 1500 FEET.

PLEASE REFER TO THE LATEST WATCH...ADVISORY OR WARNING
STATEMENTS...AS THEY ARE ISSUED...FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ108-110-111-020015-
SOUTHERN TRINITY-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-
402 PM PST SAT DEC 31 2016

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW WILL DEVELOP LATE TONIGHT OVER INTERIOR DEL NORTE AND
HUMBOLDT COUNTIES...AS WELL AS PORTIONS OF TRINITY COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW LEVELS ARE FORECAST TO FALL TO 500 FEET OVER DEL
NORTE...HUMBOLDT...AND TRINITY COUNTIES...AND AROUND 1500 FEET
OVER MENDOCINO COUNTY...SUNDAY NIGHT THROUGH MONDAY NIGHT. SNOW
LEVELS WILL THEN INCREASE TO AROUND 1500 TO 2500 FEET TUESDAY AND
TUESDAY NIGHT. AS THIS TAKES PLACE...PERSISTENT SHOWER DEVELOPMENT
WILL OCCUR ACROSS THE REGION RESULTING IN MODERATE TO OCCASIONALLY
HEAVY SNOW OVER INTERIOR NORTHWEST CALIFORNIA. 1 TO 7 INCHES OF
SNOW IS EXPECTED TO ACCUMULATE FOR LOCATIONS ABOVE 1000 FEET
SUNDAY AND SUNDAY NIGHT...WITH AN ADDITIONAL 5 TO 14 INCHES
POSSIBLE MONDAY THROUGH WEDNESDAY ABOVE 1500 FEET.

PLEASE REFER TO THE LATEST WATCH...ADVISORY OR WARNING
STATEMENTS...AS THEY ARE ISSUED...FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 8:37 AM PSTSmall Craft AdvisoryEKA66 hr
Jan 1, 11:07 AM PSTWinter Storm WarningEKADel Norte, Humboldt, Mendocino, Trinity64 hr
Jan 1, 11:07 AM PSTWinter Weather AdvisoryEKADel Norte, Humboldt, Trinity64 hr
Jan 1, 2:18 PM PSTHazardous Seas WarningEKA21 hr

Nearby

Hazardous Seas Warnings in California, 2017Every hazardous seas warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.